Alert archive / South Carolina / Tornado Warnings in 2004

Tornado Warning 26, NWS Wilmington, NC

September 7, 2004Marlboro County, South Carolina

NWS Wilmington, NC issued this tornado warning at Sep 7, 2004, 11:44 PM EDT for Marlboro County, South Carolina. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2004, 11:44 PM EDT (03:44 UTC)
Expired
Sep 8, 2004, 12:45 AM EDT
In force
61 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Marlboro County, SC

The radar

The Wilmington radar (KLTX), 126 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 6:40 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2004-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2004-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
521 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KILM 080344
TORILM
SCC069-080445-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1143 PM EDT TUE SEP 7 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* TORNADO WARNING FOR...
  MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 1245 AM EDT

* AT 1142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  BROWNSVILLE...OR 14 MILES SOUTH OF BENNETTSVILLE...MOVING NORTH AT
  35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
   BLENHEIM BY 1150 PM...
   DUNBAR BY 1155 PM...
   CLIO BY MIDNIGHT...
   BENNETTSVILLE BY 1205 AM...
   MCCOLL BY 1210 AM...


IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT WEDNESDAY MORNING
FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

LAT...LON 3445 7971 3432 7965 3437 7960 3472 7945
      3477 7978

$$

SHK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 7, 9:00 PM EDT, 2 hours 44 minutes earlier.

Area forecast discussion, Sep 7, 9:00 PM EDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
900 PM EDT TUE SEP 7 2004

.SHORT TERM (REMAINDER OF TONIGHT)...
FRANCES REMNANTS CAUSING HECTIC WEATHER CONDITIONS ACROSS THE REGION
THIS AFTERNOON AND EVENING FROM TORNADIC ACTIVITY TO FLOODING. BULK
OF THE ACTION IN OUR PART OF THE REGION HAS TAKEN PLACE ALONG A
NEARLY W-E ORIENTED BOUNDARY WHICH IS CURRENTLY SITUATED FROM NEAR
DARLINGTON TO WHITEVILLE. MOISTURE FLUX CONVERGENCE REMAINS
IMPRESSIVE ALONG AND TO THE SOUTH OF THIS BOUNDARY WHERE DEWPOINTS
RANGE FROM THE MID TO UPPER 70S. THE BOUNDARY IS EXPECTED TO DRIFT
NORTHWARD OVERNIGHT AND SHOWERS/TSTMS EXPECTED TO INCREASE IN
COVERAGE FROM THE SW AND FROM OFF THE OCEAN. NO CHANGES PLANNED TO
THE CURRENT ZONE FORECAST PRODUCT. TORNADO WATCH WILL REMAIN IN
EFFECT UNTIL 1 AM EDT...AND THE FLOOD WATCH WILL REMAIN IN EFFECT
THROUGH TONIGHT INTO WEDNESDAY

&&

.AVIATION...
IFR TO MVFR CONDITIONS FORECAST FOR THE TAF LOCATIONS OVERNIGHT. LOW
CEILINGS IN TANDEM WITH AREAS OF CONVECTION..OTHERWISE SCATTERED LOW
CLOUDS AND BROKEN MID/HIGH DECKS. EXPECT BREEZY CONDITIONS AROUND
AREAS OF CONVECTION...OTHERWISE INCREASING WIND DURING WED WITH THE
FLOW VEERING TO A SOUTHERLY DIRECTION.

&&

.MARINE...
STRONG SE FLOW CONTINUES ACROSS THE COASTAL WATERS WITH THE BETTER
PRESSURE GRADIENT CURRENTLY IN PLACE OFF THE SC AND GA COASTS. NO
CHANGES PLANNED TO THE SMALL CRAFT ADVISORY WHICH IS IN PLACE FROM
SURF CITY TO THE SOUTH SANTEE RIVER. PLAN ON INCREASING SPEEDS A
NOTCH AND SEAS BY A FOOT WITH THE NEXT UPDATE. CURRENTLY EDISTO IS
RUNNING ABOUT 8 FT AND FRYING PAN 7 FT WITH SPEEDS 20 TO 25 KNOTS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...TORNADO WATCH FOR ZONES NCZ087-096-097-099>101 UNTIL 1 AM.
     FLOOD WATCH FOR ZONES NCZ087-096-097-099>101.
SC...TORNADO WATCH FOR SCZ017-023-024-032>034-039-046 UNTIL 1 AM.
     FLOOD WATCH FOR ZONES SCZ017-023-024-032>034-039-046.
MARINE...SMALL CRAFT ADVISORY FOR ZONES AMZ250-252-254-256.

&&

SHORT TERM/AVIATION/MARINE...SRP
Hazardous weather outlook, Sep 7, 6:45 PM EDT, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON NC
645 PM EDT TUE SEP 7 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-081000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...DARLINGTON...
DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN...KINGSTREE...
LUMBERTON...MARION...MYRTLE BEACH...SOUTHPORT...WHITEVILLE...
WILMINGTON...WRIGHTSVILLE BEACH
645 PM EDT TUE SEP 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TONIGHT

...A TORNADO WATCH IS IN EFFECT UNTIL 1 AM...

...A FLOOD WATCH REMAINS IN EFFECT...

THE REMNANTS OF FRANCES WILL MOVE NORTH THROUGH THE SOUTHERN
APPALACHIANS TONIGHT. DEEP MOISTURE FROM BOTH THE GULF OF MEXICO AND
THE ATLANTIC OCEAN WILL PERSIST ACROSS THE AREA. THE POTENTIAL FOR
MORE HEAVY RAIN AND FLOODING. ISOLATED TORNADOES WILL BE POSSIBLE
WELL INTO THE NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

...A FLOOD WATCH IS IN EFFECT THROUGH WEDNESDAY...

THE REMNANTS OF FRANCES WILL MOVE NORTH ALONG THE SPINE OF THE
APPALACHIANS...AND WILL MOVE NORTH OF OUR LATITUDE BY WEDNESDAY
EVENING. THEREFORE THE THREAT FOR MORE HEAVY RAIN WILL PERSIST INTO
WEDNESDAY. IN ADDITION...ISOLATED TORNADOES WILL CONTINUE POSSIBLE
ON WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

&&

FOR ADDITIONAL WEATHER INFORMATION...PLEASE SEE OUR WEB SITE AT
HTTP://WWW.ERH.NOAA.GOV/ILM

RJD

In the hours before

Special weather statement, Sep 7, 6:10 PM EDT, 5 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
610 PM EDT TUE SEP 7 2004

AMZ250-252-254-256-NCZ097-100-101-SCZ034-046-080930-
BRUNSWICK-BRUNSWICK COASTAL WATERS-GEORGETOWN-
GEORGETOWN COASTAL WATERS-HORRY-HORRY COASTAL WATERS-NEW HANOVER-
NEW HANOVER AND PENDER COASTAL WATERS-PENDER-
610 PM EDT TUE SEP 7 2004

...HIGH RISK FOR RIP CURRENTS WEDNESDAY FOR THE SOUTH AND SOUTHEAST
FACING BEACHES - MODERATE RISK FOR RIP CURRENTS WEDNESDAY FOR THE
EAST FACING BEACHES...

LONG PERIOD SWELLS FROM THE SOUTH AND STRONG SOUTH WINDS WILL
COMBINE TO PRODUCE A HIGH RISK OF RIP CURRENTS WEDNESDAY FROM
SOUTH BALD HEAD ISLAND NORTH CAROLINA TO SURFSIDE BEACH SOUTH
CAROLINA. A MODERATE RISK OF RIP CURRENTS IS POSSIBLE FROM SURF CITY
NORTH CAROLINA TO EAST BALD HEAD ISLAND...AND FROM SURFSIDE BEACH
SOUTH CAROLINA TO SOUTH SANTEE RIVER IN SOUTH CAROLINA. THE EFFECTS
FROM RIP CURRENTS ARE MOST COMMONLY SEEN A FEW HOURS EITHER SIDE OF
LOW TIDE...WHICH WILL BE AROUND 930 AM AND 11 PM WEDNESDAY.

REMEMBER...RIP CURRENTS ARE STRONG NARROW CHANNELS OF WATER THAT FLOW
AWAY FROM THE BEACH. IF YOU BECOME CAUGHT IN A RIP CURRENT...REMEMBER
TO REMAIN CALM. TRY TO SWIM ON A COURSE THAT IS PARALLEL TO THE
BEACH. ONCE YOU GET AWAY FROM THE RIP THEN BEGIN TO SWIM BACK TO
SHORE. DO NOT ATTEMPT TO SWIM DIRECTLY AGAINST THE RIP...SINCE IT CAN
EXHAUST OR EVEN KILL THE STRONGEST SWIMMER.

RIP CURRENTS THAT OCCUR WEDNESDAY MAY BECOME LIFE THREATENING TO ANY
PERSON WHO ENTERS THE SURF.  IT IS STRONGLY ADVISED THAT PEOPLE
REMAIN OUT OF THE WATER UNTIL THE THREAT SUBSIDES OR ASK LIFEGUARDS
FOR ADDITIONAL INFORMATION.

GF
Local storm report, Sep 7, 6:11 PM EDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
611 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TORNADO          CERRO GORDO             34.32N 78.93W
09/07/2004                   COLUMBUS           NC   EMERGENCY MNGR

            2 HOMES AND 1 BUSINESS DESTROYED. 2 HOMES HAD MAJOR
            DAMAGE. 6 HOMES HAD MINOR DAMAGE.

&&

TM
Local storm report, Sep 7, 7:05 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
705 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TORNADO          5 S MCCOLL              34.60N 79.55W
09/07/2004                   MARLBORO           SC   LAW ENFORCEMENT

            LAW ENFORCEMENT OBSERVED A TORNADO IN A FIELD.

&&

SHK
Local storm report, Sep 7, 8:27 PM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
827 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TORNADO          10 S FAIRMONT           34.35N 79.11W
09/07/2004                   ROBESON            NC   EMERGENCY MNGR

            POWER LINES DOWN, TREES DOWN, EXTENSIVE STRUCTURE DAMAGE

&&
Local storm report, Sep 7, 9:34 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
934 PM EDT TUE SEP 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TORNADO          BENNETTSVILLE           34.62N 79.68W
09/07/2004                   MARLBORO           SC   LAW ENFORCEMENT

            SC HIGHWAY PATROL SAW TORNADO AND DAMAGE TO A CHURCH
            ALONG HIGHWAY 15/401

&&

SRP

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 8:44 PM EDTTornado WarningILMMarlboro31 min
Sep 7, 11:01 PM EDTTornado WarningILMFlorence29 min

Nearby

Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.